Ohio, 2018

Damaging Wind in Ohio, August 12, 2018

August 12, 2018 · NWS ILN · 1 event in 1 county or zone

Isolated thunderstorms developed in the vicinity of an upper level low which was meandering through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated thunderstorms developed in the vicinity of an upper level low which was meandering through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 12, 12:58 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 12, 12:58 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
158 PM EDT Sun Aug 12 2018

.SYNOPSIS...
An upper level low will keep off and on precipitation chances
in the forecast through Monday. High pressure will allow for dry
conditions on Tuesday before another system begins to bring
precipitation chances back in the forecast for Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The area will be under the influence of the upper low today.
Short wave energy is pushing into northwestern portions of the
forecast area. As the upper low meanders near the area today
expect some shower and thunderstorm activity to develop,
primarily later in the day. There is better instability across
western and north central portions of the area and therefore
have the better precipitation chances there.

Went close to guidance for high temperatures today with high
temperatures in the lower to mid 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Any shower/thunderstorm activity will taper off early this
evening leaving dry conditions for most of the overnight hours
tonight. With the upper low still nearby on Monday there will be
the potential for a few additional showers and thunderstorms to
develop. Went close to guidance for temperatures during this
time.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Upper low to the east of the region at the beginning of the period
may still be close enough to result in some diurnal precipitation on
Tuesday in eastern counties, although the chance is low. Closed low
over the Plains will open up and move into the Ohio Valley Wednesday
into Thursday. This will result in low pressure lifting from the mid
Mississippi Valley into the Great Lakes. A warm advection wing/warm
front will bring a chance of showers and thunderstorms on Wednesday.
But the better chance of precipitation will be Thursday into
Thursday night with showers and thunderstorms in advance of a front
trailing the low.

00Z guidance still showing a variety of solutions regarding
amplitude and timing of next short wave moving into the region late
in the week. It appears that a boundary may remain in the vicinity,
so have kept lower end chance PoPs in for Friday and Saturday.

Above normal highs at the beginning of the period will drop down
closer to normal Thursday through the remainder of the week due to
expected increase in cloud cover. But overnight lows will remain
above normal through the period.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
An upper level closed low near northeast Ohio will remain
somewhat quasi-stationary as it drifts ever so slowly to the
southeast through the TAF period.

For this afternoon into early this evening, the proximity of the
low and some embedded energy rotating on its back side will
result in a chance of showers/storms. Have included VCTS/CB in
the terminals and will monitor radar trends should a brief
period of TSRA is needed. Locally gusty winds, small hail, and
some MVFR/IFR conditions may occur with storms.

For this evening and the overnight, any lingering shower/storm
activity should diminish with loss of diurnal heating. Skies
will gradually become mostly clear. There could be some MVFR
mist at KILN/KLCK toward morning. Some river fog will be
possible at KLUK and have included a period of IFR visibilities
for now.

Diurnal cumulus clouds will develop between 16Z and 18Z again on
Monday, A low chance of showers/storms during the afternoon can
be expected, mainly for the eastern terminals.

OUTLOOK...Thunderstorms possible Wednesday through Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Novak
NEAR TERM...Hickman/Novak
SHORT TERM...Novak
LONG TERM...
AVIATION...Hickman
Hazardous weather outlook, Aug 12, 8:05 AM EST, 6 hours before
Hazardous Weather Outlook
National Weather Service Wilmington OH
905 AM EDT Sun Aug 12 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-131200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
905 AM EDT Sun Aug 12 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 12, 1:26 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
226 PM EDT SUN AUG 12 2018

OHZ051-053-121900-
Clark OH-Miami OH-
226 PM EDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLARK AND
SOUTHEASTERN MIAMI COUNTIES UNTIL 300 PM EDT...

At 226 PM EDT, radar indicated a strong thunderstorm near Tipp City,
moving south at 5 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...

Locations impacted include...
Troy, Vandalia, Tipp City, New Carlisle, Brown, Phoneton, Haven View,
State Route 41 at State Route 235 and Grayson.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4005 8403 4004 8404 4003 8402 3994 8395
      3989 8416 3990 8417 3991 8417 3992 8416
      3992 8417 4003 8419 4006 8404
TIME...MOT...LOC 1826Z 340DEG 5KT 4000 8410

KC
Special weather statement, Aug 12, 1:34 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Wilmington OH
234 PM EDT SUN AUG 12 2018

OHZ051-061-062-121900-
Montgomery OH-Greene OH-Miami OH-
234 PM EDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENE...
NORTHEASTERN MONTGOMERY AND SOUTHEASTERN MIAMI COUNTIES UNTIL 300 PM
EDT...

At 233 PM EDT, radar indicated a strong thunderstorm over Vandalia,
moving south at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Frequent cloud-to-ground lightning...

Locations impacted include...
Dayton, Beavercreek, Huber Heights, Fairborn, Trotwood, Vandalia,
Englewood, Wright-Patterson Afb, Riverside, Clayton, Union, Shiloh,
Fort Mckinley, Phoneton, Northview, Drexel, Brandt, Dayton
International Airport and Overlook-Page Mano.

This includes the following Interstates...
 I-70 in Ohio between mile markers 28 and 40.
 I-75 in Ohio between mile markers 52 and 65.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3992 8429 3992 8408 3974 8403 3973 8432
TIME...MOT...LOC 1833Z 000DEG 7KT 3985 8418

KC
Special weather statement, Aug 12, 1:38 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wilmington OH
238 PM EDT SUN AUG 12 2018

OHZ061-062-121915-
Montgomery OH-Greene OH-
238 PM EDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREENE AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 315 PM EDT...

At 238 PM EDT, radar indicated a strong thunderstorm over Kettering,
moving south at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Frequent cloud-to-ground lightning...

Locations impacted include...
Dayton, Kettering, Beavercreek, Miamisburg, Springboro, Bellbrook,
Moraine, Carlisle, Oakwood, West Carrollton, Centerville, Mount Holly
and Woodbourne-Hyde Park.

This includes I-75 in Ohio between mile markers 41 and 51.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3973 8429 3974 8406 3957 8403 3959 8432
TIME...MOT...LOC 1838Z 000DEG 7KT 3969 8418

KC

The radar

The Cincinnati radar (KILN), 92 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 12, 2:05 PM EST to 2:15 PM EST
Where
Franklin County, 1.48 mi NNE of South Columbus
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.940, -82.990

One tree was knocked down in Schiller Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766135.